Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 117, NWS Lake Charles, LA

November 21, 2004Jasper County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 21, 2004, 4:09 AM CST for Jasper County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2004, 4:09 AM CST (10:09 UTC)
Expired
Nov 21, 2004, 5:15 AM CST
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jasper County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 211009
SVRLCH
TXC241-211115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CST SUN NOV 21 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST TEXAS

* UNTIL 515 AM CST

* AT 406 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.      
  THIS STORM WAS LOCATED NEAR JASPER...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
  JASPER BY 412 AM CST

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3104 9415 3086 9413 3086 9387 3105 9389

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 3:00 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 21, 3:00 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 AM CST SUN NOV 21 2004

.DISCUSSION...WARM FRONTAL BOUNDARY JUST NORTH OF THE I-10 CORRIDOR
THIS MORNING WITH SCATTERED SHOWERS AND THUNDERSTORMS GENERALLY
FORMING ACROSS THE NORTH PART OF THE LCH COUNTY WARNING AREA WHERE
LIFT AND INSTABILITY WAS BETTER. RICH UPPER MID TO UPPER 60S DEWPOINT
AIR CONTINUED TO MOVE NORTH ON AN INCREASING SOUTHERLY FLOW.
SATELLITE IMAGERY THIS MORNING SHOWED CONVECTION REGENERATING
SOUTHWEST OF HOUSTON NEAR EDNA ASSOCIATED WITH A UPPER AIR
DISTURBANCE OR VORTICITY MAXIMUM. ELSEWHERE...AN ISOLATED SEVERE
HAILSTORM WAS RUNNING AMOK ACROSS TYLER COUNTY WITH ESTIMATING 1 TO 2
INCH HAIL. EVIDENTLY...THIS STORM BORN FROM ELEVATED CONVECTION.
APPEARS TO BE A RIGHT MOVER AS WELL...WHICH INDICATES POSSIBLE
SUPERCELL. RADAR INDICATED SOME ROTATION WITH THIS SO TORNADO WARNING
CURRENTLY BEING ISSUED FOR THIS STORM. LAPS DATA INDICATES MAXIMUM
OF HELICITY OF 256 JUST NORTH OF JASPER.

THROUGH THE MORNING HOURS CONVECTION WILL BE BEST NORTH AND ACROSS
THE WESTERN PART OF SOUTHEAST TEXAS. ELSEWHERE EXPECT SCATTERED
ACTIVITY TO DEVELOP. AREA CURRENTLY UNDER WEAK UPPER LEVEL TEMPORARY
RIDGING WHICH WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY AT BAY.
AIRMASS HAS ALSO BEEN WORKED OVER LAST EVENING EXCEPT FOR THE
INTERIOR PART OF SOUTHEAST TEXAS. SOUNDING QUITE WET AT TWO TIMES THE
NORMAL REALM WITH PCPTL WATER AT 1.57 INCHES. SWEAT INDEX A
RESPECTABLE 206 OR CHANCE CATEGORY FOR RAIN.

BY AFTERNOON...ALL AREAS WILL HAVE A GOOD BET OF RAIN AS THE AREA
DESTABILIZES AS WARM LOW LEVEL RICH MOISTURE CONTINUES TO FEED IN
AND WEAK SURFACE HEATING COMBINED WITH A SLOWLY NORTHWARD MOVING
WARM FRONT TRIGGERS NEW DEVELOPMENT.

SUNDAY NIGHT INTO MONDAY AREA WILL GET SOME REPRIEVE FROM THE
WIDESPREAD RAINS EVEN THOUGH THE GFS INDICATES OTHERWISE. THIS
FORECASTER JUST BELIEVES THAT THE BEST BET FOR RAIN WILL REMAIN
NORTH OF OUR COUNTY WARNING AREA AND TO OUR WEST WHERE SIGNIFICANT
POOLING OF MOISTURE WILL BE BETTER AND ENERGY ALOFT A BIT BETTER.

WILL GET BACK ON THE PRECIPITATION BAND WAGON MONDAY NIGHT INTO
TUESDAY AS AS A VIGOROUS 500 MB LOW MOVES INTO NORTHWEST TEXAS. VERY
DYNAMIC UPPER LEVEL ENERGY WILL REMAIN NORTH OF THE AREA...HOWEVER...
STRONG LOW LEVEL CONVERGENCE AND A VERY UNSTABLE AIRMASS WILL MOST
LIKELY RESULT IN SPRINGTIME BIG THUNDERSTORMS ON TUESDAY. SEVERE
WEATHER WORDING WILL BE NEEDED AS A 100 KNOT NOSE OF A 300 MB JET
MOVES INTO REGION. RAIN WILL EXIT THE REGION TUESDAY NIGHT ENDING THE
WEEK LONG RAIN EVENT. HIGH PRESSURE WILL BUILD INTO THE AREA ON
WEDNESDAY AS A COLD FRONT RAPIDLY PUSHES THROUGH. GOOD WEATHER WILL
PREVAIL THROUGH WEDNESDAY THROUGH SATURDAY AS COOLER DAYS AND COLDER
NIGHTS SETTLE INTO AREA.

&&

.AVIATION...LIFR CONDITIONS OF LESS CEILING OF LESS THAN 500 FEET
AND OR VISIBILITIES OF LESS THAN 1 MILE WILL CONTINUE THROUGH THE
MORNING HOURS WITH PERIODS OF IFR AND SELDOM MVFR CONDITIONS. BY
AFTERNOON...EXPECT MVFR CONDITIONS WILL PREVAIL AS WIDESPREAD RAINS
BEGIN. POOR WEATHER WILL GENERALLY RULE UNTIL TUESDAY WHEN
SIGNIFICANT MIXING AND INCREASING WIND GRADIENT DEVELOPS.

&&

.MARINE...SOUTHERLY WINDS WILL RELAX TODAY INTO THE 10 TO 15 KNOT
RANGE WITH SEAS FALLING INTO THE 2 TO 4 FOOT RANGE. THIS TREND WILL
CONTINUE UNTIL MONDAY NIGHT AS A VIGOROUS UPPER LEVEL STORMS SYSTEM
ACROSS NORTHWEST TEXAS WILL TIGHTEN THE GRADIENT FIRST FROM THE
SOUTH AND THEN NORTHWEST ON WEDNESDAY AS A COLD FRONT PASSES
THROUGH. SEAS AND WINDS WILL THEN BECOME VERY UNFAVORABLE FOR
MARINERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  77  66  76  67 /  50  40  50  70
BPT  78  66  76  67 /  50  40  50  70
AEX  74  62  74  64 /  50  40  50  70
LFT  78  65  76  66 /  50  40  50  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

06/06
Hazardous weather outlook, Nov 20, 6:00 AM CST, 22 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CST SAT NOV 20 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
211200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CST SAT NOV 20 2004

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY INTO TONIGHT
AS A SERIES OF UPPER LEVEL DISTURBANCES PASS ACROSS THE AREA.
ISOLATED SEVERE STORMS MAY BE POSSIBLE TODAY DUE TO A VERY UNSTABLE
AND MOISTURE LADEN AIRMASS LOCATED NEAR THE COASTLINE. THE MOST
LIKELY AREA OF STRONG STORMS WILL GENERALLY RESIDE ALONG AND SOUTH
OF THE I-10 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...DEEP MOISTURE AND
NUMEROUS UPPER LEVEL DISTURBANCES WILL CONTINUE TO KEEP THE AREA
UNDER A WET UMBRELLA. A WEAK COOL FRONT WILL STALL ACROSS CENTRAL
LOUISIANA ON SUNDAY BUT A STRONGER COLD FRONT WILL PUSH THROUGH ON
TUESDAY TRIGGER STRONG TO SEVERE THUNDERSTORMS. HIGH PRESSURE WILL
DRY THE AREA OUT WEDNESDAY THROUGH FRIDAY WITH LOTS OF SUNSHINE AND
COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT EXPECTED TODAY OR TONIGHT.

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 2:53 AM CSTSevere Thunderstorm WarningLCHJasper, Tyler67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.